CAROLINE BARTLE and HELEN BEHRENS discuss the risks associated with inappropriate polypharmacy, particularly for older people with dementia.

As health and social care trainers, we straddle the medical and social model and believe wholeheartedly that holistic and integrated practice is required to enable positive outcomes and wellbeing within our communities.

It is our responsibility to encourage staff to reflect upon their clients and the complex nature of the conditions to equip them with skills to observe, report and signpost. One subject often raised is polypharmacy. Many of the services we work with are commonly working with comorbidity and complexities around fluctuating states, often resulting in competing care and treatment strategies.

Inappropriate polypharmacy is a very real and present threat, as many prescribing practitioners face tensions between treating common conditions and the risks associated with polypharmacy.

Many people with dementia, together with the older population, are affected by polypharmacy. Older people generally will have multiple health conditions that require medication. However, given the potential communication difficulties presented with dementia, particularly around problematic pain management, it is possible that there is a higher prevalence of polypharmacy in this group.

What is polypharmacy?

There is no clear definition for polypharmacy. It is sometimes numerical; for example, greater than six medications being taken at once. Accepting a numerical definition of polypharmacy has the disadvantage that it does not recognise that in some cases the combination use of certain medications is beneficial to the older person. Inappropriate polypharmacy is when the person takes more drugs than are clinically indicated.

Polypharmacy is a concern in this group because there are age-related physiological changes that alter the ways in which drugs are handled by the body. These may include:

  • reduced renal function
  • reduced liver function
  • reduced ratio of body fat to water
  • delayed stomach emptying.

Polypharmacy carries substantial risks: for example, there may be severe side effects, some of which further compound cognitive challenges. There may also be drug-drug interactions and drug-disease interactions. The impact can be far-reaching; side effects may cause drowsiness leading to an increased risk of falls. There may be adverse effects on appetite and poor nutrition leading to multiple problems, not least a compromised immune system. In addition to the physiological effects, certain medications may change sexual drive, affecting identity and ultimately self-esteem. Changes in mood caused by the medication, coupled with cognitive difficulties, may lead to emotional distress and challenging communication. In some instances, the inappropriate use of medication can create the very problem that it is trying to solve.

There are many possible causes of inappropriate polypharmacy:

  • Multiple physicians
  • Self-medicating
  • Over-the-counter medicines, including herbal preparations
  • Medicine-dependent culture
  • Medication administration errors
  • Treating medication side effects with other medications e.g. a medication may cause constipation, which may then result in a laxative being prescribed. Alternatively, it may be appropriate to consider a ‘non-drug’ approach: diet.

When the side effects of medication are misdiagnosed as symptoms of another condition, further medication is prescribed (cascade prescribing), and further side effects and unanticipated drug interactions may present. Older people with dementia who take a cholinesterase inhibitor and who experience urinary incontinence are more likely to receive an anticholinergic medicine to manage their symptoms.

Drugs including some antidepressants, muscle relaxants, antispasmodics and antihistamines may have anticholinergic effects and, therefore, may cause confusion, blurred vision, dry mouth, light-headedness, constipation, and difficulty with urination and/or loss of bladder control, causing additional difficulties.

Within each realm of medical and social perspective, many factors that may be viewed in isolation may be interdependently linked; manipulating one factor may impact upon others. We need to take a balanced approach, informed by consent; at times, pharmacological strategies are warranted, and at others times we should consider non-pharmacological approaches.

Supporting evidence

There is much research to highlight the problems with polypharmacy.

In a prospective cohort study of 294 older people, 22 per cent of patients taking five or fewer medications were found to have impaired cognition, as opposed to 33 per cent of patients taking six to nine medications, and 54 per cent in patients taking 10 or more medications.

Other research found that polypharmacy affected patients’ nutritional status. A prospective cohort study found that 50 per cent of those taking 10 or more medications were found to be malnourished or at risk of malnourishment.

A study in elderly patients with dementia reported that those patients who reported a fall had an increased prevalence of polypharmacy.

An American study revealed that two-thirds of hospitalisations for adverse events involved four medicines or classes — warfarin, insulins, oral antiplatelet agents or oral hypoglycaemic agents — taken alone or in combination.

For a full reference list, please contact editor@insitemagazine.co.nz

Too many medicines? Whanganui DHB tackles polypharmacy

A polypharmacy pilot rolled out in Whanganui found that most patients can safely reduce the number or dosage of the medications they take, saving money and decreasing health risks.

The pilot, called ‘Too Many Medicines?’, was launched in 2013 to help draw attention to the potential risks of polypharmacy.

Whanganui District Health Board allied health manager Louise Allsopp said that taking a number of different medicines puts people, particularly older people, at a higher risk of serious medicine-related side effects.

“As we get older, we tend to be given more medicines for different conditions. Sometimes we’re given them by different doctors, so we need to stop and check that what we’re taking, including medications purchased at the supermarket, are working well for us,” Allsopp told the Wanganui Chronicle.

The polypharmacy service has reportedly been well received, with many prescribers referring patients, in addition to a number of patient self-referrals.

LEAVE A REPLY

Please enter your comment!
Please enter your name here